Taking varenicline for smoking cessation: A rare cause of pulmonary thromboembolism with infarction.

    loading  Checking for direct PDF access through Ovid

Abstract

Varenicline (Champix®, Chantix®) is a partial agonist of the α4β2 nicotinic acetylcholine receptor (nAChR) and a full agonist of the α7 nAChR. It has been used for smoking cessation since 2006. Varenicline has been associated with adverse cardiovascular (CV) events, including myocardial infarction, which may be caused by activation of the α7 nAChR receptor that in turn stimulates parasympathetic output from the brainstem to the heart, release of catecholamines, and has a prothrombotic effect. However, among the adverse CV events, the issue related to the varenicline-induced pulmonary thromboembolism (PTE) has not being addressed. We report a case of PTE with pulmonary infarction presenting as right flank pain that resulted from the use of varenicline (the total score of adverse drug reaction probability scale, 6; probable association between varenicline and pulmonary PTE) in a patient without underlying CV disease and in whom low probability of PTE (Wells score was zero) was identified.

Related Topics

    loading  Loading Related Articles